FUDiabetes

16 Indy students were accidentally given insulin at school

3 Likes

Let them eat cake! or donuts.

3 Likes

I’m curious how much insulin they were given. I don’t know how big a standard flu shot is…

2 Likes

It was a TB test, so going back in the annuals of my brain stream, and giving a good estimate of how much they injected for the TB screening, I would guess 10 units, I think the TB test is 0.1 mL injection? It was just that lump under the forearm they inject then look at to see if you react.

2 Likes

Thanks for the clarification. I saw one article mentioned both TB tests and flu shots so I incorrectly assumed it was the flu shot portion.

1 Like

Yikes, 10 units is still no small dose for someone without insulin resistance… I wonder if the pancreas is able to compensate for that type of error.

3 Likes

Unhelpful speculation on my part here, but I wonder if by the time they injected kid #16 was when kid #1 was starting to feel super off…and that’s when they realized the mistake? That’s a lot of kids to get through before double checking the label…

1 Like

Hard to really imagine injecting kids without reading the label each time. But hey, mistakes happen. eye roll:

3 Likes

I was chatting with a nurse tonight who gives TB test injections or whatever you call them. She says you inject 0.5 mL subdermally to make a bubble under the skin. So if that’s true…that would be 50 units of insulin…yowzas. She had seen the same news story about the students in Indianapolis and said it completely freaked her out.

2 Likes

That would be more than enough to wipe out a full store of liver glycogen.

3 Likes

That’s what I said! I feel smart now…

2 Likes

Yikes. That’s about what I take in an entire day.

1 Like

Is it only me or does something seem odd about this?

Other than the obvious.

3 Likes

Yup. I’m guessing the public’s lack of understanding of insulin makes this a fairly easy story to bury. That probably sounds cynical, but stuff like this always seems to get downplayed pretty quickly by interested parties.

I spoke to someone who told me he was in the emergency room and after some tests, they told him since his blood sugar was over 200mg/DL they are giving him insulin and will continue to do more tests. He told me it was the worst feeling he ever had, and he felt horrible until they finally let him drink some orange juice…but I never really thought about the general public’s lack of understanding of hypoglycemia until he told me his personal story…he told me he now respects all diabetics

1 Like

I’m wondering how this could even happen. They claimed they are committed to patient safety, but this feels like an easy thing to have prevented. Read the label. It’s not like insulin ships in unmarked containers. Also it’s not like a lifelong diabetic who grabs the wrong vial or injects basal instead of short acting or vis-à-vis. Weird story.

Actually the blame for all of this is with the new label they are using on insulin vials. This whole thing could have been easily averted if they would just go back to the original labels instead of the new one.

image

3 Likes

:rofl: :joy:

I actually was envisioning just that when I was writing my post. Along with a medical assistant looking at an empty/? Filled label and saying to themselves “I should inject this into a bunch of children! What a fantastic idea!“

2 Likes

@RogerType1, you reminded me of my early insulin injecting days, 15 years ago at age 28. I had been running 350-400 BG for weeks, if not months, and coming down with humalog was an emotional experience, believe it or not. I remember feeling labile (wife’s term for it), life is over, etc, may have even cried (pretty rare for me, usually reserved for close family funerals,etc). Would have been interesting to read a journal entry if I’d kept one.

1 Like

I just saw this on Facebook. Is this another incident? What the heck??

3 Likes